Illinois, 2014

Hail and Damaging Winds in Illinois, June 18 to 19, 2014

June 18 to 19, 2014 · NWS LOT · 9 events in 6 counties and zones

A line of thunderstorms dropped southeast across northern Illinois during the evening of June 18th producing marginally severe winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$575,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of thunderstorms dropped southeast across northern Illinois during the evening of June 18th producing marginally severe winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 18, 4:17 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 18, 4:17 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
517 PM CDT WED JUN 18 2014

.DISCUSSION...
301 PM CDT

SYNOPSIS...THE UNSTABLE PATTERN CONTINUES WITH MULTIPLE PERIODS OF
THUNDERSTORMS POSSIBLE.  TEMPERATURES WILL BE CLOSELY TIED TO
THUNDERSTORM DEVELOPMENT AS WE SAW TODAY.  HAVE 80S TO 90S FOR THE
REST OF THIS WEEK THEN FINALLY COOLING INTO THE LOWER 80S NEXT WEEK.

REST OF TODAY THROUGH FRIDAY NIGHT...
OVERALL CONFIDENCE IS LOW IN THE FORECAST. NONE OF THE GUIDANCE
MEMBERS HANDLED THIS MORNING/S CONVECTION WELL SO THE MODELS RUNS
ARE SUSPECT. DID NOT WANT TO MAKE MAJOR CHANGES TO THE FORECAST SO
BACKED OFF ON POPS AND TEMPS IN REASONABLE PLACES.

AN UPPER LEVEL SHORTWAVE IS MOVING OVER SOUTHERN WI WITH RIDGING
SETTING UP RIGHT BEHIND IT.  THE RIDGE WILL SIT OVER THE REGION
THROUGH THURSDAY NIGHT.  AT THE SURFACE A LOW IS OVER NEBRASKA AND A
BOUNDARY STRETCHES FROM MUSCATINE IOWA TO LINCOLN ILLINOIS TO
LAFAYETTE INDIANA.  CLOUD COVER REMAINS THICK OVER THE REGION AND
TEMPERATURES ARE STRUGGLING TO WARM. WE ARE ALSO VERY STABLE SO
EXPECTING ANY FURTHER SHOWER OR THUNDERSTORM DEVELOPMENT TO OCCUR
OVER WI AND/OR IA WHERE THEY HAVE HAD BETTER RECOVERY FROM THIS
MORNINGS CONVECTION.  A STRAY SHOWER MAY SINK SOUTH INTO FAR
NORTHERN IL BUT IN GENERAL THINKING THE REST OF THIS AFTERNOON
SHOULD BE RELATIVELY QUIET.

MAY SEE SOME STORMS TONIGHT WITH THE BOUNDARY AND SHORTWAVE IN THE
REGION. HOWEVER BACKED OFF ON POPS DUE TO HOW STABLE WE ARE RIGHT
NOW.  I AM PROBABLY STILL TOO HIGH WITH POPS TONIGHT BUT DECIDED TO
BACK OFF SLOWLY.  ALSO LOWERED LOWS BY A FEW DEGREES SINCE MOST
PLACES NORTH OF I-80 WILL LIKELY NOT GET OUT OF THE LOWER 80S THIS
AFTERNOON.

THE RIDGE MOVES OVERHEAD TOMORROW BUT THE PLAIN/S LOW STATIONARY
FRONT REMAINS OVER THE REGION. IT WILL BE ANOTHER DIFFICULT DAY AS
FAR AS WHERE AND WHEN THUNDERSTORMS WILL FORM.  SOME GUIDANCE
MEMBERS SUGGEST WE WILL HAVE LINGERING NOCTURNAL CONVECTION AGAIN
WHICH WOULD SUPPRESS ADDITIONAL STORMS.  OTHERS SUGGEST WE WILL HAVE
THUNDERSTORMS ALL DAY ALONG THE BOUNDARY. AS SUCH HAVE CHANCE POPS.
TEMPS WILL ONCE AGAIN BE A CONCERN ESPECIALLY IF CLOUD COVER LINGERS
THROUGH THE DAY. BACKED OFF ON HIGH TEMPS A BIT DUE TO CLOUD COVER
BUT STILL HAVE HIGHS IN THE UPPER 80S TO LOWER 90S AWAY FROM THE
LAKE.  FLOW WILL BE OFF OF THE LAKE SO TEMPS WILL BE LIMITED TO THE
70S.  SHEAR AND CAPE ARE NOT AS PLENTIFUL TOMORROW SO THINKING WHILE
WE MAY HAVE A FEW STRONG TO BORDER LINE SEVERE STORMS...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

GUIDANCE SUGGESTS STORMS WILL FIRE ALONG A VORTICITY STREAMER
THURSDAY NIGHT AND PUSH INTO OUR REGION EARLY IN THE MORNING. THE
RIDGE AXIS ALSO SHIFTS TO OUR EAST FRIDAY WITH NORTHWEST FLOW
SETTING UP. THINKING FRIDAY WILL BE SIMILAR TO TODAY WHERE NOCTURNAL
CONVECTION IS THE MAIN SHOW.  AS SUCH BACKED OFF ON FRIDAY/S HIGH
TEMPS TOO BUT KEPT THEM IN THE MID 80S AWAY FROM THE LAKE AS THE
GROUND SHOULD WARM UP QUICKLY IN THE AFTERNOON.  TEMPS ALONG THE
LAKE WILL BE AROUND 80 DUE TO ONSHORE FLOW.  FRIDAY LOOKS QUIET WITH
CLEARING SKIES AND LOWS IN THE 60S.

SATURDAY AND SUNDAY...
MULTIPLE UPPER LEVEL SHORTWAVES WILL PASS OVER THE REGION THIS
WEEKEND. HIGH PRESSURE WILL BE OVER THE EASTERN GREAT LAKES AND IF
THE HIGH DRIFTS FARTHER WEST...IT COULD HELP LIMIT THUNDERSTORM
DEVELOPMENT. HAVE LOW CONFIDENCE IN THUNDERSTORMS SATURDAY...AND
HAVE POPS INCREASING THROUGH THE DAY TO CHANCE IN THE AFTERNOON AND
OVERNIGHT AHEAD OF THE FIRST SHORTWAVE.  SUNDAY LOOKS TO HAVE THE
BETTER CHANCE OF THUNDER WITH THE SHORTWAVES AND GREATER
INSTABILITY. SHEAR LOOKS LOW ON BOTH DAYS SO MAY SEE SOME STORMS
PULSE UP ON SUNDAY BUT NOT EXPECTING WIDESPREAD SEVERE WEATHER.  FOR
TEMPS HAVE HIGHS IN MID TO UPPER 80S BOTH DAYS. SOUTHEAST FLOW ON
SATURDAY COULD LEAD TO COOLING IN LAKE COUNTY IL...WHILE NO LAKE
COOLING IS EXPECTED SUNDAY.

MONDAY AND NEXT TUESDAY...
THE PARADE OF SHORTWAVES CONTINUES INTO EARLY NEXT WEEK WITH A WEAK
SURFACE LOW MOVING INTO THE MID MISSISSIPPI VALLEY TUESDAY OR
WEDNESDAY.  HAVE CONTINUED PERIODIC CHANCES OF STORMS BUT LOOKING AT
COOLER TEMPS BEHIND THE RIDGE.  HIGHS WILL STILL BE IN THE 80S BUT
IN THE LOW TO MID 80S.  ONSHORE FLOW IS ALSO EXPECTED WITH LAKE SIDE
COOLING.

JEE

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* ISOLATED/SCATTERED SHRA/TSRA THROUGH EARLY EVENING.
* COLD FRONT/WIND SHIFT TO THE NORTHEAST WITH GUSTY WINDS 23Z-00Z.
* IFR CIGS DEVELOPING EARLY/MID EVENING.
* CHANCE FOR SHRA/TSRA OVERNIGHT AND AGAIN THURSDAY.
* EAST/NORTHEAST WINDS THURSDAY. CMS

//DISCUSSION...UPDATED 22Z...

SHOWERS ACROSS LAKE COUNTY HAVE PUSHED A WEAK OUTFLOW BOUNDARY
SOUTH TOWARD ORD WITH NORTHERLY WINDS AT PWK. IN ADDITION...A WEAK
LAKE BREEZE HAS DEVELOPED ALONG THE IL LAKE MICHIGAN SHORE.
HOWEVER BOTH OF THESE BOUNDARIES ARE MOVING FAIRLY SLOW AND WILL
BE ABSORBED BY A STRONGER COLD FRONT MOVING SOUTH FROM SOUTHEAST
WI. THIS BOUNDARY WILL PUSH THROUGH ORD/MDW BETWEEN 23Z-00Z WITH
GUSTS TO 20KTS POSSIBLE. THE GUSTS WILL DIMINISH FAIRLY QUICKLY
WITH NORTHEAST WINDS 10-15KTS CONTINUING INTO THE EVENING. LIFR
AND VLIFR CIGS BEHIND THIS FRONT ALONG THE LAKE WILL LIKELY RISE
SOME INLAND WITH IFR CIGS POSSIBLE AT ORD/MDW BY EARLY/MID EVENING
BUT CONFIDENCE IS LOW. LIFR CIGS/VIS OR LOWER IS LIKELY AT GYY
BEHIND THE FRONT.

TSRA HAVE RAPIDLY DEVELOPED SOUTHWEST OF A RFD/DBQ LINE AND WILL
CONTINUE MOVING SOUTHEAST OVER THE NEXT FEW HOURS WITH DEVELOPMENT
TOWARD THE CHICAGO AREA TERMINALS IN THE NEXT 1-2 HOURS BUT
CONFIDENCE REMAINS LOW. CMS

PREVIOUS 18Z DISCUSSION...

LARGE TSRA COMPLEX HAS PUSHED SOUTH OF THE TERMINALS...LEAVING A
VERY CHAOTIC WIND FIELD IN ITS WAKE. THIS COMPLEX HAS ALSO
STABILIZED THE AIR MASS OVER THE AREA AND THROWN INTO DOUBT
CONVECTIVE TRENDS THE REMAINDER OF THE DAY INTO TONIGHT. IF THE
ATMOSPHERE CAN CLEAR AND RECOVER ENOUGH...ANOTHER SHORTWAVE MAY
TOUCH OFF TSRA EARLY THIS EVENING. HAVE MAINTAINED TEMPO GROUP IN
TAFS FOR NOW...BUT ITS CONCEIVABLE THAT CHANCES FOR ADDITIONAL
TSRA HAVE BEEN GREATLY REDUCED BY THE STORMS THAT HAVE ALREADY
MOVED THROUGH. WINDS ARE GENERALLY SOUTHEAST OUT TOWARD RFD...BUT
HAVE VERY LOW CONFIDENCE IN WIND TRENDS INTO THE LATE AFTERNOON
FOR THE EASTERN TERMINALS. THERE IS A GOOD DEAL OF VARIABILITY IN
OBSERVED WINDS IN NE IL...NW IN AND SRN WI...BUT OVERALL SPEEDS
HAVE COME DOWN AND SHOULD BE FAIRLY LIGHT. A SHIFT TO STRONGER
NORTHEAST WINDS AROUND 10 KT IS STILL EXPECTED LATE THIS AFTERNOON
INTO THE EARLY EVENING FOR THE EASTERN TAF SITES. SOME GUIDANCE
INDICATES POTENTIAL FOR LOWER CIGS TONIGHT...BUT HAVE NOT INCLUDED
ANY MVFR OR IFR IN THE TAF.

ON THURSDAY...WINDS ARE EXPECTED TO BE EAST AND NORTHEAST CLOSER
TO LAKE MICHIGAN AND SOUTHEAST IN NORTH CENTRAL IL. COULD SEE
SPEEDS AROUND OR OVER 10 KT AT TIMES AT ORD/MDW/GYY. THE AIR MASS
OVER THE AREA WILL REMAIN UNSTABLE ESPECIALLY ALOFT...SO AN UPPER
LEVEL DISTURBANCE MAY BE ABLE TO TOUCH OFF ANOTHER ROUND OF
SHRA/TSRA. HAVE INCLUDED A PROB30 GROUP IN THE TAF...WITH FAIRLY
LOW CONFIDENCE IN TIMING AND COVERAGE. BETTER TSRA CHANCES COULD END
UP MAINLY AWAY FROM LAKE MI...INCLUDING RFD AREA...DUE TO MARINE
INFLUENCE EXPECTED CLOSER TO THE LAKE.

RC

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* MEDIUM FOR SHRA/TSRA THROUGH EARLY EVENING.
* HIGH FOR COLD FRONT/WIND SHIFT...MEDIUM FOR TIMING.
* LOW FOR IFR CIGS THIS EVENING/OVERNIGHT.
* LOW FOR ADDITIONAL TSRA CHANCES OVERNIGHT AND THURSDAY. CMS

//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...

THURSDAY NIGHT THROUGH TUESDAY...PRIMARILY VFR WITH PERIODIC
CHANCES FOR THUNDERSTORMS.

BMD

&&

.MARINE...
146 PM CDT

WIND DIRECTION WILL CONTINUE TO BE THE GREATEST CHALLENGE FOR THE
NEXT 24 HOURS...IN ADDITION TO THE POTENTIAL FOR ANOTHER ROUND OF
THUNDERSTORMS. A BROAD RIDGE OF HIGH PRESSURE CENTERED OVER HUDSON
BAY WILL BEGIN TO STRETCH SOUTH OVER SOUTHERN LOWER MICHIGAN. TO
THE WEST A NEARLY STATIONARY FRONTAL BOUNDARY THAT HAS BEEN THE
FOCAL POINT FOR THUNDERSTORMS WILL BECOME ORIENTED FROM THE
SOUTHERN TIP OF THE LAKE STRETCHING NORTHWEST THROUGH SOUTHWEST
MINNESOTA THIS EVENING. IN GENERAL...SOUTH WINDS ARE EXPECTED
SOUTH OF THE BOUNDARY WITH NORTHEAST WINDS NORTH OF THE BOUNDARY.
AN AREA OF LOW PRESSURE OVER THE PLAINS WILL EVENTUALLY LIFT NORTH
AND ALLOW THE FRONTAL BOUNDARY TO LIFT BACK NORTH OVER THE LAKE
THURSDAY NIGHT INTO FRIDAY. HIGH PRESSURE WILL BUILD JUST EAST OF
LAKE MICHIGAN LATE IN THE WEEK INTO THE WEEKEND AND SHOULD RESULT
IN RELATIVELY MODEST WINDS ACROSS THE LAKE THIS WEEKEND INTO EARLY
NEXT WEEK.

BEACHLER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 18, 2:32 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
332 PM CDT WED JUN 18 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
332 PM CDT WED JUN 18 2014 /432 PM EDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WHICH MAY PRODUCE:
   WIND GUSTS TO 45 MPH.
   TORRENTIAL DOWNPOURS.
   SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  SHOWERS AND PERHAPS ANOTHER THUNDERSTORM MAY FORM ESPECIALLY
  ALONG THE WISCONSIN ILLINOIS STATE LINE THIS EVENING INTO
  TONIGHT.

  DISCUSSION:

  CONFIDENCE IS LOW IN THUNDERSTORM DEVELOPMENT THROUGH TONIGHT.
  THE ATMOSPHERE REMAINS VERY STABLE AFTER THE LINE OF STORMS
  THAT MARCHED THROUGH TODAY.  SEEING A FEW SHOWERS FORM OVER
  SOUTHERN WISCONSIN AND ALONG A BOUNDARY OVER CENTRAL ILLINOIS.
  STORMS MAY MOVE INTO THE WARNING AREA TONIGHT BUT ONCE AGAIN
  HAVE VERY LOW CONFIDENCE GIVEN THE STABLE ENVIRONMENT. ANY
  STORMS THAT DUE FORM WILL BE CAPABLE OF TORRENTIAL DOWNPOURS AND
  GUSTY WINDS. THE STRONGER STORMS MAY PRODUCE GUSTS TO 45 MPH AND
  SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-192045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
332 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS PERIODICALLY AFFECTING THE
NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
332 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS PERIODICALLY AFFECTING THE
SOUTHERN END OF THE LAKE.

AREAS OF DENSE FOG ARE ALSO POSSIBLE...ESPECIALLY ACROSS SOUTHERN
LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS.

&&

JEE

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jun 18, 1:07 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
207 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     MARINE TSTM WIND 3 NE TOWN OF PINES      41.73N 86.91W
06/18/2014  E50 MPH          PORTER             IN   C-MAN STATION

            43.5 KT GUST AT MICHIGAN CITY C-MAN STATION.

&&

RC
Local storm report, Jun 18, 1:09 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
209 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     MARINE TSTM WIND 3 NE TOWN OF PINES      41.73N 86.91W
06/18/2014  M50.00 MPH       PORTER             IN   C-MAN STATION

            43.5 KT GUST AT MICHIGAN CITY C-MAN STATION.

&&

RC
Special weather statement, Jun 18, 1:56 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
256 PM CDT WED JUN 18 2014

ILZ033-039-INZ010-011-019-182030-
BENTON IN-FORD IL-IROQUOIS IL-JASPER IN-NEWTON IN-
256 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY UNTIL 330 PM CDT...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATSEKA TO MILFORD
TO 13 MILES SOUTHWEST OF CLAYTONVILLE...MOVING EAST AT 35 MPH.

WINDS TO 50 MPH AND CONTINUOUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE
WITH THESE STORMS. IF THESE STORMS INTENSIFY ANY THEN A SEVERE
THUNDERSTORM WARNING MAY BE NEEDED.

CITIES AND TOWNS AFFECTED...WELLINGTON AROUND 300 PM...STOCKLAND
AROUND 305 PM...SHELDON AROUND 310 PM...FREELAND PARK...RAUB...AND
DUNNINGTON AROUND 415 PM...KENTLAND AND EARL PARK AROUND 420 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4064 8779 4081 8780 4078 8709 4047 8710
      4047 8752 4049 8753 4048 8793 4040 8793
      4040 8804
TIME...MOT...LOC 1955Z 278DEG 29KT 4077 8771 4062 8767
          4040 8791

IZZI
Special weather statement, Jun 18, 4:43 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
543 PM CDT WED JUN 18 2014

ILZ008-182300-
OGLE IL-
543 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OGLE COUNTY UNTIL 600 PM
CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOUNT MORRIS MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY DOWNPOURS ARE LIKELY WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  MOUNT MORRIS...       OREGON...             BYRON...
  STILLMAN VALLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4212 8907 4192 8915 4202 8957 4219 8951
TIME...MOT...LOC 2242Z 286DEG 25KT 4208 8942

IZZI

The radar

The Chicago radar (KLOT), 107 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 lightning, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ogle

When
June 18, 4:52 PM CST to 4:54 PM CST
Where
Ogle County, 2.07 mi SW of Stillman Valley
Measured
1 in hail
Reported by
Public
Coordinates
42.080, -89.210

Hail, Ogle

When
June 18, 5:02 PM CST to 5:04 PM CST
Where
Ogle County, 4.18 mi S of Byron
Measured
0.88 in hail
Reported by
Public
Coordinates
42.070, -89.260

Thunderstorm Wind, De Kalb

When
June 18, 5:42 PM CST
Where
De Kalb County, 2.24 mi WSW of Sycamore
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.966, -88.719

Power lines were blown down near Route 23 and Bethany Road.

Hail, Kane

When
June 18, 6:20 PM CST to 6:22 PM CST
Where
Kane County, 1.55 mi E of Aurora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.770, -88.290

Thunderstorm Wind, Kendall

When
June 18, 6:25 PM CST
Where
Kendall County, 1.24 mi NE of Oswego
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
41.690, -88.330

Lightning, Kane

When
June 18, 6:30 PM CST
Where
Kane County, 1.03 mi E of St Charles
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.920, -88.300

Lightning caused a fire to a residence in unincorporated St Charles.

Lightning, Du Page

When
June 18, 6:30 PM CST
Where
Du Page County, 1.82 mi ENE of Warrenville
Injuries
3 direct, 0 indirect
Property damage
$500,000
Reported by
Newspaper
Coordinates
41.834, -88.141

Lightning struck a home on Seneca Drive in unincorporated Wheaton sparking a fire and causing extensive damage. It is believed that a second lightning strike hit near an aerial truck that three fire fighters were working on causing minor injuries to the fire fighters who were treated and released from the hospital a few hours later.

Hail, De Kalb

When
June 18, 9:15 PM CST to 9:17 PM CST
Where
De Kalb County, 1.03 mi W of Dekalb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.930, -88.770

Lightning, Cook

When
June 19, 12:30 AM CST
Where
Cook County, 1.01 mi SSE of Schaumburg
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.017, -88.070

Lightning struck a home on East Weathersfield Way resulting in a fire that caused moderate damage. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528245, 528246, 528248, 528249, 528250, 528252, 529785, 528253, 529786.